alpha agonists
2. Ocular anti-infective and anti-inflammatory agent selection and safety
3. Otitis externa and otitis media topical versus systemic treatment decisions
4. Allergic rhinitis and intranasal corticosteroid versus decongestant use
5. Topical corticosteroid potency selection for dermatitis and contraindications
6. Scabies and pediculosis treatment including permethrin and patient education
7. Acne vulgaris and rosacea topical and oral pharmacotherapy
8. SSRI and SNRI initiation, titration, and adverse effect monitoring
9. Lithium monitoring, toxicity recognition, and drug interaction management
10. Antiepileptic and CNS agent selection in special populations including pregnancy
NR 566 Advanced Pharmacology – Focused Practice Weeks 5–8 Eyes, Ears, Skin,
Mental Health, CNS Disorders, Health Promotion
1. A patient with chronic open-angle glaucoma and no contraindications is being
started on first-line pharmacologic therapy, and the nurse practitioner should
,prioritize which topical agent class to increase uveoscleral outflow and provide
once-daily dosing convenience?
☐ A. Topical pilocarpine
☐ B. Topical latanoprost
☐ C. Oral acetazolamide
☐ D. Topical timolol
Rationale: Topical prostaglandin analogs such as latanoprost are first-line for open-
angle glaucoma because they increase uveoscleral outflow and offer once-daily
dosing with a favorable systemic safety profile . 11
2. An adult with persistent allergic rhinitis has tried over-the-counter antihistamines
without adequate relief, and the most evidence-based controller medication the
nurse practitioner should recommend for long-term symptom control is which of
the following?
☐ A. Intranasal corticosteroid spray
☐ B. Oral decongestant tablets
☐ C. Topical nasal decongestant spray
☐ D. Systemic antibiotic course
,Rationale: Intranasal corticosteroids are the most effective long-term controller for
allergic rhinitis, whereas decongestants provide only short-term relief and
antibiotics are inappropriate for allergic disease . 9
3. A patient has used an over-the-counter topical nasal decongestant spray
continuously for two weeks and now reports worsening nasal congestion, and the
nurse practitioner should recognize this as which complication requiring
discontinuation of the spray?
☐ A. Rebound congestion from rhinitis medicamentosa
☐ B. Bacterial sinus infection requiring antibiotics
☐ C. Progression to chronic obstructive pulmonary disease
☐ D. Permanent loss of olfactory function
Rationale: Prolonged use of topical alpha-agonist decongestants causes rebound
congestion known as rhinitis medicamentosa, and the spray should be
discontinued . 9
4. A patient with glaucoma is being prescribed a topical beta-blocker and the nurse
practitioner must screen for which comorbidity that would warrant caution due to
, risk of systemic absorption and bronchospasm?
☐ A. History of a healed ankle fracture
☐ B. Asthma or clinically significant bradycardia
☐ C. Mild myopia corrected with glasses
☐ D. Seasonal allergic conjunctivitis
Rationale: Systemic absorption of ophthalmic beta-blockers can worsen
bronchospasm and bradycardia, so asthma and significant bradycardia warrant
caution or avoidance . 9
5. A contact lens wearer presents with severe unilateral eye pain, photophobia, and
decreased vision, and the nurse practitioner should prioritize which action rather
than prescribing topical antibiotics empirically?
☐ A. Urgent ophthalmologic evaluation for possible keratitis
☐ B. Treatment as simple dry eye with artificial tears
☐ C. Topical steroid drops without slit-lamp examination
☐ D. Routine follow-up in four weeks